IDEAS home Printed from https://ideas.repec.org/p/tky/fseres/2012cf833.html
   My bibliography  Save this paper

A Characterization of the Plurality Rule

Author

Listed:
  • Yohei Sekiguchi

    (Faculty of Economics, University of Tokyo)

Abstract

We consider an axiomatic characterization of the plurality rule, which selects the alternative(s) most preferred by the largest number of individuals. We strengthen the characterization result of Yeh (Economic Theory 34: 575{583, 2008) by replacing effciency axiom by the weaker axiom called faithfulness . Formally, we show that the plurality rule is the only rule satisfying anonymity, neutrality, reinforcement, tops-only , and faithfulness .

Suggested Citation

  • Yohei Sekiguchi, 2012. "A Characterization of the Plurality Rule," CIRJE F-Series CIRJE-F-833, CIRJE, Faculty of Economics, University of Tokyo.
  • Handle: RePEc:tky:fseres:2012cf833
    as

    Download full text from publisher

    File URL: http://www.cirje.e.u-tokyo.ac.jp/research/dp/2012/2012cf833.pdf
    Download Restriction: no
    ---><---

    References listed on IDEAS

    as
    1. H. Reiju Mihara, 2000. "Coalitionally strategyproof functions depend only on the most-preferred alternatives," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 17(3), pages 393-402.
    2. B. Fine & K. Fine, 1974. "Social Choice and Individual Rankings II," Review of Economic Studies, Oxford University Press, vol. 41(4), pages 459-475.
    3. Ching, Stephen, 1996. "A Simple Characterization of Plurality Rule," Journal of Economic Theory, Elsevier, vol. 71(1), pages 298-302, October.
    4. Barbera, Salvador & Sonnenschein, Hugo & Zhou, Lin, 1991. "Voting by Committees," Econometrica, Econometric Society, vol. 59(3), pages 595-609, May.
    5. B. Fine & K. Fine, 1974. "Social Choice and Individual Ranking I," Review of Economic Studies, Oxford University Press, vol. 41(3), pages 303-322.
    6. Semih Koray, 2000. "Self-Selective Social Choice Functions Verify Arrow and Gibbarad- Satterthwaite Theorems," Econometrica, Econometric Society, vol. 68(4), pages 981-996, July.
    7. Jordi Massó & Alejandro Neme, 2004. "A maximal domain of preferences for strategy-proof, efficient, and simple rules in the division problem," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 23(2), pages 187-206, October.
    8. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
    9. Smith, John H, 1973. "Aggregation of Preferences with Variable Electorate," Econometrica, Econometric Society, vol. 41(6), pages 1027-1041, November.
    10. Young, H. P., 1974. "An axiomatization of Borda's rule," Journal of Economic Theory, Elsevier, vol. 9(1), pages 43-52, September.
    11. Chun-Hsien Yeh, 2008. "An efficiency characterization of plurality rule in collective choice problems," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 34(3), pages 575-583, March.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Salvador Barberà & Walter Bossert & Kotaro Suzumura, 2021. "Daunou’s voting rule and the lexicographic assignment of priorities," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 56(2), pages 259-289, February.
    2. Z. Emel Öztürk, 2020. "Consistency of scoring rules: a reinvestigation of composition-consistency," International Journal of Game Theory, Springer;Game Theory Society, vol. 49(3), pages 801-831, September.
    3. Walter Bossert & Kotaro Suzumura, 2017. "The greatest unhappiness of the least number," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 49(3), pages 637-655, December.
    4. Kurihara, Takashi, 2018. "Axiomatic characterisations of the basic best–worst rule," Economics Letters, Elsevier, vol. 172(C), pages 19-22.
    5. Kurihara, Takashi, 2018. "A simple characterization of the anti-plurality rule," Economics Letters, Elsevier, vol. 168(C), pages 110-111.
    6. Z. Emel Ozturk, 2017. "A composition-consistency characterization of the plurality rule," Working Papers 2017_04, Business School - Economics, University of Glasgow.

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Sekiguchi, Yohei, 2012. "A characterization of the plurality rule," Economics Letters, Elsevier, vol. 116(3), pages 330-332.
    2. Z. Emel Öztürk, 2020. "Consistency of scoring rules: a reinvestigation of composition-consistency," International Journal of Game Theory, Springer;Game Theory Society, vol. 49(3), pages 801-831, September.
    3. Chun-Hsien Yeh, 2008. "An efficiency characterization of plurality rule in collective choice problems," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 34(3), pages 575-583, March.
    4. Yeh, Chun-Hsien, 2006. "Reduction-consistency in collective choice problems," Journal of Mathematical Economics, Elsevier, vol. 42(6), pages 637-652, September.
    5. Pivato, Marcus, 2013. "Variable-population voting rules," Journal of Mathematical Economics, Elsevier, vol. 49(3), pages 210-221.
    6. Walter Bossert & Kotaro Suzumura, 2020. "Positionalist voting rules: a general definition and axiomatic characterizations," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 55(1), pages 85-116, June.
    7. Alcalde-Unzu, Jorge & Vorsatz, Marc, 2009. "Size approval voting," Journal of Economic Theory, Elsevier, vol. 144(3), pages 1187-1210, May.
    8. Alcalde-Unzu, Jorge & Vorsatz, Marc, 2014. "Non-anonymous ballot aggregation: An axiomatic generalization of Approval Voting," Journal of Mathematical Economics, Elsevier, vol. 50(C), pages 69-78.
    9. Z. Emel Ozturk, 2017. "A composition-consistency characterization of the plurality rule," Working Papers 2017_04, Business School - Economics, University of Glasgow.
    10. Duddy, Conal & Piggins, Ashley, 2013. "Collective approval," Mathematical Social Sciences, Elsevier, vol. 65(3), pages 190-194.
    11. Mihir Bhattacharya, 2019. "Constitutionally consistent voting rules over single-peaked domains," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 52(2), pages 225-246, February.
    12. Bock, Hans-Hermann & Day, William H. E. & McMorris, F. R., 1998. "Consensus rules for committee elections," Mathematical Social Sciences, Elsevier, vol. 35(3), pages 219-232, May.
    13. Kelly, Jerry S. & Qi, Shaofang, 2016. "Characterizing plurality rule on a fixed population," Economics Letters, Elsevier, vol. 146(C), pages 39-41.
    14. Bochet, Olivier & Gordon, Sidartha, 2012. "Priorities in the location of multiple public facilities," Games and Economic Behavior, Elsevier, vol. 74(1), pages 52-67.
    15. McMorris, F.R. & Mulder, Henry Martyn & Novick, Beth & Powers, Robert C., 2021. "Majority rule for profiles of arbitrary length, with an emphasis on the consistency axiom," Mathematical Social Sciences, Elsevier, vol. 109(C), pages 164-174.
    16. Walter Bossert & Kotaro Suzumura, 2017. "The greatest unhappiness of the least number," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 49(3), pages 637-655, December.
    17. Brady, Richard L. & Chambers, Christopher P., 2015. "Spatial implementation," Games and Economic Behavior, Elsevier, vol. 94(C), pages 200-205.
    18. Fasil Alemante & Donald E. Campbell & Jerry S. Kelly, 2016. "Characterizing the resolute part of monotonic social choice correspondences," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 62(4), pages 765-783, October.
    19. Partha Dasgupta, 1989. "Well-Being: Foundations, and the Extent of its Realization in Poor Countries," WIDER Working Paper Series wp-1989-080, World Institute for Development Economic Research (UNU-WIDER).
    20. Sato, Shin, 2009. "Informational requirements of social choice rules," Mathematical Social Sciences, Elsevier, vol. 57(2), pages 188-198, March.

    More about this item

    NEP fields

    This paper has been announced in the following NEP Reports:

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:tky:fseres:2012cf833. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CIRJE administrative office). General contact details of provider: https://edirc.repec.org/data/ritokjp.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.